Blizzard, Yuma County
- When
- April 11, 5:30 AM MST to 8:30 AM MST
- Where
- Yuma County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
During the morning blizzard conditions were reported across Yuma County as strong winds caused the blowing snow to reduce visibilities to a quarter mile or less. The visibility was so poor that many people living outside of Yuma could not drive to work.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the morning blizzard conditions were reported across Yuma County as strong winds caused the blowing snow to reduce visibilities to a quarter mile or less. The visibility was so poor that many people living outside of Yuma could not drive to work. Snowfall amounts up to 4 inches were reported, with the highest snowfall reported in Yuma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 11, 4:48 AM MST, 42 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
548 AM MDT Thu Apr 11 2019
.SHORT TERM...(Today and Tonight)
Issued at 315 AM MDT Thu Apr 11 2019
The extratropical cyclone responsible for widespread inclement
weather over the Central Plains the past 12-18 hours is weaker,
less consolidated, and developed further east than previously
anticipated. Observational trends during the past 6 hours suggest
that NW winds this morning will peak at 30-40 mph sustained with
gusts no higher than 45-55 mph.
Given that ongoing snow, blowing snow, and strong NW winds are
severely impacting travel across the region, prudence dictates
that the Blizzard Warning and High Wind Warning be allowed to
continue through at least sunrise, if not the remainder of the
morning. Given that NW winds are expected to peak between 12-18Z
this morning and that precipitation is expected to rapidly decrease
in coverage/intensity by 15-18Z -- it is quite possible that both
warnings may be canceled by noon.
.LONG TERM...(Friday through Thursday)
Issued at 305 AM MDT Thu Apr 11 2019
Unseasonably cold temperatures are expected to stick around into
this weekend with lows Friday, Saturday, and Sunday mornings in the
low 20s for most in the Tri-State area. Gradually clearing skies are
expected Friday during the day leading to some warmer afternoon
highs into the 40s across the forecast area. However, an upper-level
trough crossing over the Southern Plains will provide some support
for light snow/rain showers to return to the Central High Plains
late Friday night though Saturday morning. No significant
accumulations of snow or liquid precip are expected for that time
period. High temperatures Saturday will remain stagnant in the 40s
under mostly cloudy skies.
Clearing skies are expected Saturday night and through to early next
week as upper-level ridging builds over the western United States.
This combined with some southwesterly surface winds will allow
warmer temperatures to return to the Central High Plains. High
temperatures Sunday afternoon will return to the low 60s and even
the low to mid 70s by Monday afternoon. Similarly, lows will come up
to the upper 30s Monday and the low 40s Tuesday morning.
Cloudy skies and precipitation chances return to the Tri-State area
Tuesday afternoon through Wednesday as a deep upper-level trough
will move in off the Pacific Ocean and intensify over the western
United States. During this time, gusty northerly winds will bring
some cooler temperatures back to the area with highs generally
remaining in the upper 50s to low 60s Tuesday through Thursday.
Likewise, low temperatures will be in the 30s, with cooler
temperatures generally expected farther west into east-central
Colorado. Given this, it's possible that some snow showers could mix
in with rain showers at times overnight Tuesday and Wednesday.
However, no significant snow accumulations are expected during this
time period at this time.
As far as total precipitation amounts, some locations could see a
total of a half an inch of liquid and liquid equivalent
precipitation Tuesday through Wednesday. There still remains a lot
of uncertainty about how and where this upper-level trough and its
associated precipitation will develop. Complicating factors leading
to this uncertainty include some model disagreement about timing,
location, and intensity of this upper-level flow pattern as well as
the fact that this event still remains 5 to 6 days out right now.
For now, it seems likely that Tuesday and Wednesday will be
relatively wet days for the Tri-State area, but future forecast
updates should be monitored for any changes.
Gusty northerly winds with sustained speeds up to 30 mph and gusts
to 40 mph are possible Wednesday and Thursday, especially in the
afternoon and evening hours. Partly clouds skies are expected
Thursday as the upper-level trough is expected to progress eastward,
but some spotty showers can not be totally ruled out at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 530 AM MDT Thu Apr 11 2019
Hazardous aviation conditions will persist through the first half
of the 12Z TAF period. MVFR-IFR conditions associated with snow,
blowing snow, and low ceilings will persist through the remainder
of the morning (longer at MCK than GLD), though both terminals
will improve to VFR during the afternoon -- and VFR conditions
will prevail thereafter. NW winds will peak this morning (12-18Z)
at 30-35 knots sustained with gusts in the 40-50 knot range.
Strong NW winds will gradually weaken from west-east this
afternoon and evening, but are likely to remain breezy (15-25
knots) tonight and Friday morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until 6 PM MDT /7 PM CDT/ this evening for
KSZ001>004-013>015-027-028.
High Wind Warning until 6 PM MDT /7 PM CDT/ this evening for
KSZ016-029-041-042.
CO...Blizzard Warning until 6 PM MDT this evening for COZ090-091.
High Wind Warning until 6 PM MDT this evening for COZ092.
NE...Blizzard Warning until 6 PM MDT /7 PM CDT/ this evening for
NEZ079>081.
&&
SHORT TERM...VINCENT
LONG TERM...PATTON
AVIATION...VINCENTHazardous Weather Outlook National Weather Service Goodland KS 232 AM MDT Thu Apr 11 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120845- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 232 AM MDT Thu Apr 11 2019 /332 AM CDT Thu Apr 11 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A Blizzard Warning remains in effect along and north of Interstate 70 through 6 PM MDT /7 PM CDT/ this evening. A High Wind Warning remains in effect south of Interstate 70 through 6 PM MDT /7 PM CDT/ this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations and blizzard conditions to the National Weather Service in Goodland. Vincent
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
119 AM MDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM BLIZZARD 1 E MCCOOK 40.20N 100.59W
04/11/2019 RED WILLOW NE ASOS
BLIZZARD CONDITIONS OBSERVED AT KMCK AT
12:53 AM MDT (0653 UTC). 1/4 MILE
VISIBILITY, HEAVY SNOW, NNW WIND SUSTAINED
AT 25 MPH GUSTING TO 38 MPH. PEAK GUST TO 40
MPH AT 12:12 AM MDT.
&&
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
154 AM MDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM SNOW 1 NNE GOODLAND 39.37N 101.70W
04/11/2019 M1.1 INCH SHERMAN KS OFFICIAL NWS OBS
1.1 INCHES OF STORM-TOTAL SNOW SO FAR AT THE
GOODLAND WFO. LIQUID EQUIVALENT OF 0.07
INCHES.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
233 AM MDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 AM SNOW 1 SW MCCOOK 40.20N 100.63W
04/11/2019 E3.0 INCH RED WILLOW NE PUBLIC
PUBLIC REPORTED VIA FACEBOOK OF ABOUT 3
INCHES OF SNOW IN THE MCCOOK AREA. 3 TO 4
INCHES WAS REPORTED ON ELEVATED SURFACE WITH
2 TO 3 INCHES OF SNOW ON THE GROUND. REPORT
ALSO INCLUDED A PICTURE OF APPROXIMATELY 3
TO 4 INCHES OF SNOW ON A CAR.
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 AM MDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM SNOW CULBERTSON 40.23N 100.84W
04/11/2019 E2.0 INCH HITCHCOCK NE CO-OP OBSERVER
OBSERVER REPORTED A COUPLE INCHES OF SNOW IN
THE CULBERTSON AREA AS OF 5:30 AM MDT
THURSDAY MORNING.
&&
JRPThe national radar mosaic for the moment the first event began.
1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818655.